Thunderstorm Wind, Ellis
- When
- November 24, 2:53 PM CST
- Where
- Ellis County, 0.69 mi S of (Gag)gage Airport
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 36.290, -99.780
Scattered strong thunderstorms developed along a Pacific cold front during the afternoon and evening of the 24th, with an isolated report of wind damage across southeast OK.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Scattered strong thunderstorms developed along a Pacific cold front during the afternoon and evening of the 24th, with an isolated report of wind damage across southeast OK.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Nov 24, 2:08 PM CST, 45 minutes earlier.
Area Forecast Discussion National Weather Service Norman OK 208 PM CST Tue Nov 24 2020 ...New SHORT TERM, LONG TERM... .SHORT TERM... (This evening through Wednesday) Issued at 208 PM CST Tue Nov 24 2020 A complex and rapidly evolving situation is expected today as 1) a dryline mixes eastward into our southwest counties, 2) cold front moves into northwest Oklahoma, 3) Pacific front moves eastward. Both fire weather conditions and severe convection are near term concerns. All this is spawn from progressive closed low now that is now seen clearly in water vapor channel imagery moving into the Texas Panhandle. Latest surface observations show eastward mixing dryline encroaching on our Texas counties. A rapid drop in RH will result, along with momentum transfer with deep mixing supporting at least a brief period of elevated to near-critical fire weather conditions generally southeast of a Sayre to Fredrick to Archer City line through late afternoon. The next concern today is intensifying convection along/near the southeastward moving cold front now across the Panhandles. As strong DPVA/forcing pushes Pacific front eastward, merging with the dryline, convection should tend to consolidate into linear segments and move east. There may be a brief window for quasi-discrete mode in a small corridor ahead of the aforementioned forcing. This is supported by some of the CAM guidance. Although temperatures are not particularly warm and generally cooler that typically seen with severe events, midlevel temperatures are quite cold yielding short but sufficiently broad CAPE profiles for low-top/mini supercells, with a hail threat. Thermal profiles hint at a tendency for larger quantities of smaller hail, particularly if storm cores are numerous and interacting. This could mitigate concerns of significant hail sizes, though isolated 2+ inch sizes cannot be ruled out. Fortunately, the core of the low-level jet will be displaced to the east with latest RAP model data showing more modest low level shear limiting the tornado concerns in northwest Oklahoma. We'll still need to watch trends closely, however. Keep in mind that with this thermodynamic profile we'll need to downscale our conceptual model some, with high reflectivity cores not reaching as high and mesocyclones that are smaller/weaker potentially of more concern. Later evolution should be strongly forced within an environment that's otherwise capped. With overall modest instability and convective vigor not overly impressive, RIJ/surges probably won't be that substantial and should limit the QLCS tornado threat with eastward extent. Strong flow aloft and momentum transfer should still yield a few severe wind gusts. Southward extent is in question, but at least isolated convection may occur in southern Oklahoma. Later in the night, TROWAL and associated midlevel moistening/ascent may result in a band of light rain traversing northern counties. Thermal profiles are close to supporting snow but currently appear to be all rain. We'll need to monitor trends closely. Only light/brief precipitation amounts are expected. We increased post-frontal winds tonight through early tomorrow. BRB && .LONG TERM... (Wednesday night through next Monday) Issued at 208 PM CST Tue Nov 24 2020 A brief period of ridging and dry, mild weather will occur Wednesday and Thursday. With the next wave, the northern stream will outpace the southern stream component, leaving a NE/SW oriented shear axis that will traverse the area Friday night through Saturday. Precipitation should generally be relegated to the Texarkana region within deeper moisture and positive precipitable water anomalies. So, the most noticable effect will be from downslope/warm conditions Thursday to post-frontal northwesterly flow and cooler (but near normal) conditions Friday onward. A trend toward deeper more closed low on the southwest end of aforementioned trough has resulted in an increase in precipitation chances Friday night into Saturday as modest deep moisture return occurs. On the northern edge, thermal profiles could be briefly supportive of snow, although impacts are not currently expected. Continued warm advection should transition precipitation to all rain later Saturday. A southeast moving shortwave trough will pass Tuesday, but again a dry column doesn't appear to support precipitation. Just beyond the forecast period, deterministic and ensemble guidance suggest a trend toward a broad blocking pattern with low predictability in a couple closed lows at our latitude. Details on sensible weather will be refined over the next several days. BRB && .AVIATION... (18Z TAFS) Issued at 1201 PM CST Tue Nov 24 2020 IFR ceilings will be prevalent until a dryline and cold front move from southwestern, and northwestern Oklahoma, respectively this afternoon and early evening. Thunderstorms are expected, particulary over the northern half of Oklahoma from later afternoon until mid-evening. Some severe storms are expected over northern Oklahoma. The storm system will exit before midnight, allowing gusty west then gusty northwest winds to spread over Oklahoma early Wednesday. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 65 39 57 38 / 90 50 0 0 Hobart OK 72 38 60 39 / 50 10 0 0 Wichita Falls TX 76 41 62 39 / 30 0 0 0 Gage OK 66 33 58 35 / 80 50 0 0 Ponca City OK 60 37 52 34 / 100 80 0 0 Durant OK 68 42 61 38 / 50 30 0 0 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && SHORT TERM...12 LONG TERM....12 AVIATION...09
Hazardous Weather Outlook National Weather Service Norman OK 1133 AM CST Tue Nov 24 2020 OKZ004>048-050>052-TXZ083>090-251745- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1133 AM CST Tue Nov 24 2020 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Through Tonight... .Thunderstorms... There is a slight risk for severe storms across the northern two thirds of Oklahoma, mainly between 3 and 9 pm. Scattered to numerous thunderstorms are expected to develop across western Oklahoma this afternoon and race eastward through the evening. The main threats from any severe storms will be hail up to the size of half-dollars and wind gusts 60 to 70 MPH. A brief tornado cannot be ruled out late this afternoon and early this evening across western Oklahoma. .Fire Weather... Gusty south winds and low humidity will result in near-critical fire weather conditions across southwest Oklahoma and western north Texas behind a dryline this afternoon into early this evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday... No hazardous weather is expected. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 211 PM CST Tue Nov 24 2020 OKZ004-009-014-242045- Roger Mills OK-Harper OK-Ellis OK- 211 PM CST Tue Nov 24 2020 ...SIGNIFICANT WEATHER ADVISORY FOR northwestern Roger Mills... southwestern Harper and western Ellis Counties Until 245 PM CST... AT 210 PM CST, severe thunderstorms were along a line extending from 5 miles north of Follett to 7 miles southeast of Canadian, moving east at 35 MPH. HAZARDS INCLUDE... Hail up to the size of quarters... Wind gusts to 60 MPH... Locations impacted include... Shattuck, Gage, May, Durham and Catesby. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the situation closely. Be ready to act quickly if a warning is issued or if storms threaten you. && LAT...LON 3665 10000 3676 9966 3578 9986 3577 10000 TIME...MOT...LOC 2010Z 253DEG 29KT 3652 10015 3582 10030 WR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 237 PM CST Tue Nov 24 2020 OKZ021-022-034-035-242115- Kiowa OK-Washita OK-Beckham OK-Greer OK- 237 PM CST Tue Nov 24 2020 ...SIGNIFICANT WEATHER ADVISORY FOR northwestern Kiowa...southwestern Washita...southeastern Beckham and north central Greer Counties Until 315 PM CST... AT 236 PM CST, a strong thunderstorm was located near Willow, moving northeast at 35 MPH. HAZARDS INCLUDE... Hail up to the size of nickels... Locations impacted include... Sentinel, Willow and Retrop. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the weather situation closely and be alert for threatening weather conditions. && LAT...LON 3503 9953 3511 9962 3537 9927 3515 9910 TIME...MOT...LOC 2036Z 237DEG 28KT 3509 9954 BRB
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
252 PM CST Tue Nov 24 2020
OKZ014-021-242115-
Roger Mills OK-Beckham OK-
252 PM CST Tue Nov 24 2020
...SIGNIFICANT WEATHER ADVISORY FOR Roger Mills and northern Beckham
Counties Until 315 PM CST...
AT 250 PM CST, strong thunderstorms were along a line extending from
5 miles east of Allison to 6 miles north of Erick, moving northeast
at 40 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
A significant amount of hail may accumulate, causing travel
problems.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3576 10000 3594 9982 3589 9978 3586 9972
3584 9962 3585 9960 3543 9939 3524 9983
3544 10000
TIME...MOT...LOC 2050Z 230DEG 33KT 3562 10001 3531 9986
BRBThe Vance AFB radar (KVNX), 156 km away, was scanning. The volume nearest the first event began at 20:53 UTC.
6 hail, 4 thunderstorm wind. Local standard time, as filed.
Power poles damaged.
Shingles blown off, items blown around, trampoline blew away. No structural damage. Time was estimated by radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2020Every state in 2020This day in weather historyWarnings in Oklahoma, November 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 928560, 928545, 928561, 928548, 928549, 928558, 928550, 928552, 928553, 928559.